Wisconsin, 2007

Tornado and Flash Flood in Wisconsin, June 3, 2007

June 3, 2007 · NWS MKX · 6 events in 4 counties and zones

For the 3rd consecutive day, severe weather struck parts of south-central and southeast Wisconsin on June 3rd in the form of an isolated tornado, downburst winds (toppled trees), and a flash flood. On this day, a cut-off low pressure drifted slowly across Wisconsin, after being found back in the Dakotas on June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

For the 3rd consecutive day, severe weather struck parts of south-central and southeast Wisconsin on June 3rd in the form of an isolated tornado, downburst winds (toppled trees), and a flash flood. On this day, a cut-off low pressure drifted slowly across Wisconsin, after being found back in the Dakotas on June 1st. Spiral bands of convection continued to become enhanced during the daytime heating period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 3, 2:04 AM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 2:04 AM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 AM CDT SUN JUN 3 2007

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH
TUESDAY.

THE REMAINS OF A TROPICAL STORM MOVING UP THE EAST COAST HAVE
SLOWED THE PROGRESSION OF THE UPPER LOW...AND ALSO THE MOVEMENT OF
THE SURFACE SYSTEM. THE STACKED SYSTEM NOW SHOULD ROTATE OVER THE
WESTERN GREAT LAKES REGION THROUGH MONDAY. WILL TREND TOWARD THE
SLOWER GFS SOLUTION. SCATTERED SHOWERS ARE HAPPENING AT THIS TIME
EVEN WITH THE UPPER SYSTEM STILL WEST OF THE CWA. I EXPECT DAYTIME
HEATING ON THE UNSTABLE AIRMASS TO PRODUCE MORE WIDESPREAD
CONVECTION...ESPECIALLY THIS AFTERNOON AND TONIGHT AS THE UPPER
SYSTEM DRIFTS ACROSS SOUTHERN WISCONSIN. I WILL STAY CLOSE TO MAV
MOS POPS TODAY AND TONIGHT.

THE SYSTEM MOVES FURTHER EAST OF WISCONSIN MONDAY.
HOWEVER...WISCONSIN REMAINS UNDER CYCLONIC CIRCULATION WITH COOL
UNSTABLE AIR ALOFT. A SERIES OF SHORT WAVES ARE PREDICTED TO BE
TRACKING ACROSS THE CWA IN THE NORTHWEST FLOW. THE COLUMN IS
EXPECTED TO REMAIN SATURATED AND LAPS RATES WILL BE FAIRLY STEEP.
I WILL STAY CLOSE TO MAV POPS AGAIN MONDAY AND MONDAY NIGHT.

INSTABILITY PERSISTS THROUGH TUESDAY. A LF QUAD OF A 100KT H300
JET IS EXPECTED...AS WELL AS AROUND -20 AT H500. GFS PREDICTS SOME
OMEGA AND ANOTHER SHORT WAVE. CONDITIONS WILL BE CLOSE TO THE
-20 ALOFT AND 50 DEGREE SURFACE DEW POINT RULE. I WILL KEEP A
CHANCE FOR THUNDERSTORMS IN THE FORECAST FOR TUESDAY.

&&

.AVIATION...IFR VSBYS NORTH OF MKE ALONG/EAST OF LK BNDRY WL
DISSIPATE AFTER SUNRISE. UPR LOW OVR SRN MN WL DRIFT OVR SRN WI THIS
AFTERNOON. SCT INSTABILITY SHOWERS/THUNDERSTORMS WILL BECOME MORE
NUMEROUS AS COLD POOL ALOFT SPREADS OVER RGN AT PEAK HEATING. WHILE
MAINLY BKN VFR/MVFR CIGS AND VSBYS EXPECTED...LOCAL IFR CONDITIONS
WITH HEAVIER SHOWERS AND STORMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR WIZ052-060.

&&

35/09
Hazardous weather outlook, Jun 3, 8:50 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
950 AM CDT SUN JUN 3 2007

WIZ046-047-051-052-056>060-062>072-041100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
950 AM CDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON.
SOME STORMS WILL PRODUCE WIND GUSTS TO 35 MPH AND SMALL HAIL TO 1/4
INCH. IN ADDITION...MODERATE TO HEAVY RAINFALL IS POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING OVER MUCH OF SOUTH CENTRAL AND
PORTIONS OF SOUTHEAST WISCONSIN. THE BEST AREAS LIKELY TO RECEIVE
THIS RAINFALL WILL BE MAINLY NORTH AND WEST OF A LINE FROM ALBANY TO
MADISON TO PORT WASHINGTON. A VERY MOIST AIRMASS AND VERY SLOW
MOVING THUNDERSTORMS COULD LEAD TO WATER FILLING UNDERPASSES AND
COVERING LOW-LYING ROADS AND INTERSECTIONS.

FUNNEL CLOUDS AND COLD AIR FUNNELS ARE POSSIBLE TODAY AND EARLY THIS
EVENING. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET
DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND
LAST A FEW MINUTES BEFORE DISSIPATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY...AND AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY. SOME OF THE STORMS COULD BE SEVERE ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...THOUGH RAINFALL REPORTS
WOULD BE APPRECIATED.

LMZ643>646-665-041100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
950 AM CDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG REDUCING VISIBILITIES FROM 1/2 MILE TO 2 MILES WILL
LINGER ALONG THE LAKESHORE AREAS TODAY. ISOLATED THUNDERSTORMS WILL
BECOME MORE NUMEROUS THIS AFTERNOON...WITH CLOUD TO GROUND LIGHTNING
STRIKES AND WIND GUSTS UP TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AND AGAIN ON WEDNESDAY
NIGHT THROUGH THURSDAY. SOME OF THE STORMS COULD BE SEVERE ON
THURSDAY.

CONDITIONS WILL APPROACH SMALL CRAFT ADVISORY CRITERIA THURSDAY.

TZ
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 3, 8:48 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
948 AM CDT SUN JUN 3 2007

WIZ046-047-051-052-056>060-062>072-040200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
948 AM CDT SUN JUN 3 2007

...COLD AIR FUNNELS POSSIBLE TODAY THROUGH THIS EVENING...

FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL DEVELOPED
AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A VERY WARM AND
MOIST AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY
ALWAYS FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG SURFACE
FRONT.

WHEN FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF
THUNDERSTORM...THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT
FORCE TO DESTROY EVERYTHING IN THEIR PATH. A FUNNEL CLOUD THAT
TOUCHES THE GROUND IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER WISCONSIN TODAY.
THERE ARE NO STRONG SURFACE FRONTS IN THE AREA. THERE IS LITTLE
POTENTIAL FOR INTENSE THUNDERSTORMS THAT PRODUCE STRONG TORNADOES.

RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST
SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL
CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY.
THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH VERY WARM AND HUMID CONDITIONS.

THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE.
THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD
FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW
MINUTES BEFORE DISSIPATING.

FUNNEL CLOUDS AND COLD AIR FUNNELS ARE POSSIBLE TODAY AND EARLY
THIS EVENING. SHOULD ANY OF THESE TOUCH THE GROUND...TORNADO WARNINGS
WILL BE ISSUED.

BORGHOFF

The radar

The La Crosse radar (KARX), 97 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Sauk

When
June 3, 9:35 AM CST
Where
Sauk County, Hillpt
Reported by
Law Enforcement
Coordinates
43.420, -90.120

Tornado, Washington

When
June 3, 1:10 PM CST to 1:20 PM CST
Where
Washington County, 2.92 mi NNE of Kirchhayn to 3.3 mi NNE of Kirchhayn
Rating
EF1
Path length
0.45 mi
Path width
50 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.337, -88.072

A weak tornado struck a rural cluster of homes about 2.9 miles north-northeast (82 degrees) of Kuchhayn, or 4.5 miles east of Jackson, or about 0.4 miles southeast (135 degrees) of the intersection of CTH M and Cedar Creek Rd., and then headed north and crossed Cedar Creek Rd. It dissipated just south of Cedar Creek, or about 3.3 north-northeast (72 degrees) of Kirchhayn. Two homes on Highview Dr. sustained slight damage to roof shingles, gutters, and siding. A boat and shed were also damaged. About 30 trees sustained damage, and 6 were uprooted. Average path width was about 25 yards. The specific lat/lon data is: N43.3370 W88.07220 for the start and N43.34350 W88.07290 for the end point. DI #2 (FR12), DOD2. Estimated wind speeds 90 mph.

Funnel Cloud, Washington

When
June 3, 1:15 PM CST
Where
Washington County, 3 mi E of West Bend
Reported by
Law Enforcement
Coordinates
43.420, -88.120

Thunderstorm Wind, Jefferson

When
June 3, 3:10 PM CST to 3:35 PM CST
Where
Jefferson County, 5 mi W of Jefferson to Helenville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.000, -88.899

Powerful thunderstorm winds toppled trees and resulted in damage to power-lines and cable-TV lines. Electrical customers were without power for several hours. Associated rain was described as going sideways in white sheets. Between Jeffeson and Helenville a couple roads were blocked with tree debris. About 2 inches of rain accompanied the storms.

Flash Flood, Dane

When
June 3, 5:00 PM CST to 9:00 PM CST
Where
Dane County, 5 mi W of Downtown Madison to 3 mi E of Downtown Madison
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
43.070, -89.519

Heavy rains due to repeated rounds of thunderstorms resulted in a flash flood across Madison. Water depths on some roads reached 3 feet, and numerous homes had basement flooding. Some of the UW-Madison campus buidlings also sustained water damage to foundations and/or contents. For the day up to 2100CST, Middleton, which is adjacent to the west side of Madison, measured 3.62 inches of rain. In only one hour during the evening, the far northeast side of Madison picked up 2.25 inches, based on spotter reports. Estimated WSR-88D Doppler radar rainfall rates reached 1 to 2 inches per hour as the storms moved the city.

Funnel Cloud, Dane

When
June 3, 6:20 PM CST
Where
Dane County, Cross Plains
Reported by
Law Enforcement
Coordinates
43.120, -89.630

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyThe tornado archive for Wisconsin, 2007Warnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43851, 43667, 43852, 43668, 43849, 43850.